Why Is Miley Cyrus Still Sick? A Doctor Explains

An expert explains the allergic reaction that sidelined Miley

Miley Cyrus just can’t catch a break. After being laid up in a hospital for more than a week due to a “severe allergic reaction” to the prescription antibiotic Cephalexin, the singer had to push back the first two dates of her upcoming European tour.

And just when it seemed like she was on the mend, telling Ryan Seacrest in an interview earlier this week that she was feeling strong and ready to rock the stage again. So what’s going on with Miley?

“In general, adverse reactions to medications are frequently encountered and, among these, adverse reactions to antibiotics are the most frequent,” said Dr. David Lang, Department Chair for Allergy and Immunology at the Cleveland Clinic.

Lang, who has no first-hand knowledge of the Cyrus case and was speaking in general terms, said penicillin and related drugs rank first in terms of allergic reactions to antibiotics. Cyrus told Seacrest she is allergic to penicillin and didn’t realize that the Cephalexin she was prescribed to treat a sinus infection had the drug in it.

Lang said that Cephalexin is among the most commonly prescribed antibiotics and that some people who react to penicillin may react to Cephalexin as well. “In some cases the reaction is sufficiently mild that the suspension of the antibiotic is enough to get back to normal,” he said. “But in others, it is more serious.”

In some cases, the reaction requires hospitalization and may cause a skin rash that could be serious, as well as other complications, including liver and kidney impairment and a negative effect on white or red blood cell counts. The effects could range from mild to potentially life-threatening in the worst cases. Cyrus’ doctors said that she could feel the effects of the allergic reaction for anywhere between 5 to 27 days.

“Once the immune system starts to react to the drug, the duration of the illness is contingent on the severity of the reaction,” Lang said. Steroid therapy is one way to deal with the allergy, but there could be a delay between when the antibiotics are stopped and the steroid therapy begins to take effect. Complicating matters, he added, is that there’s also a risk of an adverse reaction to the steroids.

“In most cases, patients make a full recovery,” Lang said.